Kansas, 2014

Flash Flooding and Flooding in Kansas, June 24, 2014

June 24, 2014 · NWS ICT · 13 events in 3 counties and zones

Thunderstorms producing torrential rains moved east around 15 mph on the afternoon of June 24th. Flooding and flash flooding resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms producing torrential rains moved east around 15 mph on the afternoon of June 24th. Flooding and flash flooding resulted. The most serious flash flooding occurred in South Wichita, more specifically 6 miles north-northwest of Haysville where the water reached the hoods of several cars. A couple of thunderstorms were marginally severe with 1 inch hail reported in extreme Northern Sedgwick County and in extreme Northwest Cowley County where 1 inch hail and a 60-mph gust were reported in Udall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 24, 11:43 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 24, 11:43 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1243 PM CDT TUE JUN 24 2014

.UPDATE...
ISSUED AT 1243 PM CDT TUE JUN 24 2014

THIS AFTERNOON:
THUNDERSTORMS ARE INCREASING OVER NORTHWEST KS WITH DEVELOPMENT IN
PROGRESS OVER PARTS OF CENTRAL KS AT MID-DAY. ROLE PLAYERS HAVE BEEN A
WEAK MID-LEVEL SHORTWAVE THAT IS MOVING SLOWLY EAST TOWARD THE
NORTHEAST CO/NORTHWEST KS BORDER THAT CONTINUES TO INDUCE WARM & MOIST
LOWER DECK ADVECTION ACROSS WESTERN KS. CONVECTION CONTINUES TO OCCUR
IN AREAS WHERE MID-LEVEL CAP IS WEAKER. DEEP-LAYER DYNAMICS ARE FEEBLE
BUT 1.25 TO 1.50 INCH PRECIPITABLE WATERS WOULD RESULT IN SOME LOCALLY
HEAVY RAINS. PER THESE REASONS HAVE ADJUSTED THUNDERSTORM LOCATIONS &
RAINFALL WITH FOCUS ON THE WESTERN HALF OF FORECAST AREA.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 323 AM CDT TUE JUN 24 2014

NUMEROUS SHOWERS AND THUNDERSTORMS WERE IMPACTING WESTERN KANSAS
EARLY THIS MORNING. THIS ACTIVITY WAS LOCATED DOWNSTREAM FROM AN
APPROACHING SHORTWAVE TROUGH MOVING INTO THE CENTRAL ROCKIES.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY IMPACT PORTIONS OF
CENTRAL KANSAS THIS MORNING WITHIN A BROAD AREA OF MID-LEVEL WAA
BEFORE DIMINISHING. BETTER CHANCES FOR DEEP MOIST CONVECTION ARE
EXPECTED TO ARRIVE LATER THIS AFTERNOON AND TONIGHT ALONG THE NOSE OF
A LLJ. MAINTAINED 30-40 POPS WEIGHTED ACROSS CENTRAL KANSAS TODAY
GIVEN THE UNCERTAINTY. A SLIGHT CHANCE FOR SHOWERS WILL EXTEND SOUTH
AND EAST ACROSS SOUTH CENTRAL KANSAS ALTHOUGH HIGHER PROBABILITIES
ARE EXPECTED TO REMAIN WEST OF THE FORECAST AREA. DUE TO LIMITED
INSTABILITY AND MARGINAL DEEP LAYER SHEAR...SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED. CLOUD DEBRIS MAY DAMPEN THE DIURNAL RISE...HOWEVER
TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID 80S FOR MOST
LOCATIONS.

A MORE PRONOUNCED SHORTWAVE TROUGH MAY ARRIVE ACROSS THE AREA ON
WEDNESDAY AND MAINTAINED MID POPS ACROSS MUCH OF THE AREA THROUGH
THE DAY. DETAILS REMAIN SKETCHY AS RECENT MODEL TRENDS SHOW POOR
RUN-TO-RUN CONSISTENCY LEADING TO LOWER CONFIDENCE. TEMPERATURES ARE
EXPECTED TO REMAIN BELOW CLIMATE NORMALS WITH HIGHS IN THE LOW TO
MID 80S ANTICIPATED.

SHORTWAVE RIDGING IS PROGGED TO MOVE EAST OF THE ROCKIES AND OVER
CENTRAL PLAINS ON THURSDAY ALLOWING THE MID LEVEL THERMAL RIDGE TO
RETURN TO THE AREA. THIS IS EXPECTED TO RESULT IN DECREASING POPS AS
WE MOVE THROUGH THE DAY ON THURSDAY AND ESPECIALLY ON FRIDAY WHEN A
CAPPING INVERSION WILL RETURN TO THE AREA.

.LONG TERM...(SATURDAY THROUGH MONDAY)
ISSUED AT 323 AM CDT TUE JUN 24 2014

THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD
AND BOTH TRACK A NEGATIVELY TILTED TROUGH OVER THE NORTHERN
ROCKIES LATE FRIDAY INTO SATURDAY BEFORE LIFTING IT NORTHEAST
TOWARD THE GREAT LAKES AREA ON SUNDAY. THIS WILL RESULT IN DRY AND
WINDY WEATHER CONDITIONS ACROSS THE FORECAST AREA WITH ABOVE
NORMAL TEMPERATURES RETURNING. MAINTAINED LOW POPS LATE SATURDAY
INTO SUNDAY BUT A STRONG CAP WILL LIKELY PRECLUDE MORE WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1243 PM CDT TUE JUN 24 2014

SCT TSRA WILL BECOME MORE NUMEROUS OVER CNTRL & SC KS THIS AFTERNOON
WITH +RA LIKELY PRODUCING MVFR VSBYS. SPOTTY NATURE OF THE CONVECTION
DICTATES ASSIGNING "VCTS" TO MOST TERMINALS (THE EXCEPTION IS KCNU)
THIS AFTERNOON BUT CONFIDENCE MAY BE SUFFICIENT TO ASSIGN A "TEMPO"
GROUP FOR KICT & KHUT THIS EVENING AS COVERAGE INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  68  85  68 /  30  50  50  40
HUTCHINSON      86  67  85  68 /  50  50  50  30
NEWTON          85  67  84  67 /  30  50  50  40
ELDORADO        85  67  84  67 /  20  50  50  40
WINFIELD-KWLD   86  69  85  68 /  20  40  40  40
RUSSELL         83  64  85  66 /  60  60  30  30
GREAT BEND      83  64  84  66 /  60  60  30  30
SALINA          86  68  86  68 /  30  50  50  30
MCPHERSON       85  67  84  67 /  40  50  50  30
COFFEYVILLE     86  69  85  69 /  10  30  40  40
CHANUTE         85  69  85  68 /  10  40  40  40
IOLA            85  68  85  68 /  10  50  50  40
PARSONS-KPPF    86  69  85  69 /  10  30  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ES
Hazardous weather outlook, Jun 24, 4:10 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT TUE JUN 24 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED STORMS WILL REMAIN POSSIBLE ACROSS THE AREA THROUGH
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN IN FORECAST WEDNESDAY AND THURSDAY AND
AGAIN ON SATURDAY. A FEW STRONG TO SEVERE STORMS WITH DAMAGING
WINDS AND LOCALLY HEAVY RAIN CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The Wichita radar (KICT), 23 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

5 flood, 5 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
June 24, 12:52 PM CST to 12:57 PM CST
Where
Sedgwick County, 4.06 mi ESE of Bentley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.860, -97.450

Nickel to quarter sized hail was nearly covering the ground.

Flood, Sedgwick

When
June 24, 3:54 PM CST to 8:00 PM CST
Where
Sedgwick County, 3 mi SE of Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.669, -97.291

Flooding occurred along Edgemoor Street between Kellogg and Central Avenue.

Flood, Sedgwick

When
June 24, 3:58 PM CST to 8:00 PM CST
Where
Sedgwick County, 1 mi S of Wichita to 0.75 mi NE of Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.685, -97.330

Street flooding occurred near East 2nd Street North and North St. Francis Street.

Flood, Sedgwick

When
June 24, 4:03 PM CST to 8:00 PM CST
Where
Sedgwick County, 2.35 mi NNW of Garden Plain to 2 mi NE of Garden Plain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.701, -97.697

Northwest 21ST Street west of 327th Street West was impassable.

Flash Flood, Sedgwick

When
June 24, 4:10 PM CST to 7:53 PM CST
Where
Sedgwick County, 3 mi N of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.693, -97.430

The public reported major flooding along Tyler Road from Central Avenue to Maple Street.

Flash Flood, Sedgwick

When
June 24, 4:15 PM CST to 7:53 PM CST
Where
Sedgwick County, 3.5 mi ESE of (Ict)wichita Arpt to 3.6 mi E of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.631, -97.371

The public reported that waters had reached the hoods of cars near South Meridian Avenue and West Crawford Street.

Flash Flood, Sedgwick

When
June 24, 4:24 PM CST to 8:00 PM CST
Where
Sedgwick County, 3.01 mi NE of (Ict)wichita Arpt to 8 mi W of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.680, -97.390

Flash Flooding occurred on West Maple Street from West Street to Anna Street.

Flash Flood, Sedgwick

When
June 24, 4:26 PM CST to 8:00 PM CST
Where
Sedgwick County, 3.43 mi NW of Oaklawn to 4 mi NE of Haysville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.630, -97.350

Flash flooding occurred across South Seneca Avenue between Interstate 235 and MacArthur Road.

Flood, Sedgwick

When
June 24, 4:39 PM CST to 8:00 PM CST
Where
Sedgwick County, 0.55 mi E of Derby to 0.1 mi SE of Derby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Minor street flooding occurred in Derby.

Flash Flood, Sedgwick

When
June 24, 5:00 PM CST to 8:00 PM CST
Where
Sedgwick County, 2 mi ESE of (Ict)wichita Arpt to 4 mi ENE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.639, -97.396

Flash flooding occurred on South 31st Street between South Broadway Avenue and Palisade Street as well as between South Seneca Avenue and Osage Street.

Flood, Sumner

When
June 24, 5:00 PM CST to 8:00 PM CST
Where
Sumner County, 0.55 mi E of Argonia to 0.25 mi SE of Argonia
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.270, -97.760

Several streets were flooded in Argonia.

Hail, Cowley

When
June 24, 5:00 PM CST to 5:02 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.390, -97.120

Nickel to quarter sized hail was reported.

Thunderstorm Wind, Cowley

When
June 24, 5:00 PM CST to 5:05 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.390, -97.120

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533429, 533424, 533425, 533426, 519630, 519632, 533415, 533417, 533427, 533423, 533428, 533430, 533431.